Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a surprisingly common number of medicines. From popular pain medicine to tinnitus medication, here’s the low-down on medications that impact your hearing for better or for worse.

Your Hearing Can be Impacted by Medications

Pharmaceuticals are an almost $500 billion industry and the United States makes up nearly half of that usage. Are you purchasing over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. All medications have risks, and even though risks and side effects might be noted in the paperwork, no one ever thinks they’ll be impacted. That’s why emphasizing that certain medications could increase your risk of hearing loss is so important. But on the plus side, some medicines, including tinnitus medications, can actually help your hearing. But which of these will be an issue for your ears? But if you get prescribed with a medication that is known to cause loss of hearing, what do you do? Here’s the long and short on medications.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

The fact that such an ordinary thing could cause loss of hearing. How regularly hearing loss happened in people who were taking many different pain relievers was examined by researchers. There are a number of studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Long-term, regular use of over-the-counter pain relievers damages hearing. 2 or more times per week is described as regular use. Individuals who suffer from chronic pain commonly take these sorts of medicines at least this frequently. Temporary loss of hearing can result from taking too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were treating chronic pain with this drug. Just for the record, prescription painkillers aren’t any better. Loss of hearing may be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

It’s not clear precisely what causes this loss of hearing. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly caused by these drugs. That’s why loss of hearing could be the results of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably fairly safe when taken as directed and you’re not allergic. But certain forms of antibiotic might increase the danger of hearing loss: Aminoglycoside. Studies are in the initial stages so we haven’t had reliable data on human studies yet. But there certainly seem to be certain individuals who have noticed loss of hearing after using these medications. Results from animal-testing are persuasive enough. The medical community believes there could be something going on here. Every time mice take these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are commonly used to treat:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Some other respiratory diseases
  • Cystic fibrosis

Unlike the majority of antibiotics, they’re more often used over an extended time period to manage chronic infections. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects over the years have led doctors to prescribe different options. Why certain antibiotics contribute to hearing loss still needs more research. It appears that they could cause swelling in the inner ear that results in long-term injury.

3. How Your Hearing is Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been numerous cases observed where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Your Hearing May be Harmed by Chemo Medications

When you go through chemo, you understand that there will be side-effects. Doctors are loading the body with toxins in order to eliminate cancer cells. Healthy cells and cancer are usually indistinguishable by these toxins. Some of the medications that are under scrutiny at are:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced hearing loss is a crucial trade off when battling cancer. While you’re going through chemo, a hearing care professional may be able to help you keep track of your hearing. Or you could inform us what your personal situation is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you may try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to regulate the condition with medication. This can lead to swelling when salt vs water ratios become unbalanced. This can cause hearing loss, which is typically temporary. But if you allow the imbalance to go on or keep happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent hearing loss. Lasix is the most well known loop diuretic, so if you’re prescribed this medication, you should consult your doctor regarding any side effects that may happen when combined with other medications you’re using.

If You Are Taking Drugs That Cause Hearing Loss What Should You do?

You need to speak with your doctor before you stop using any drugs they have prescribed. Before you talk to your doctor, you will need to take inventory of all your medications. You can ask your doctor if there might be an alternative to any medications that cause hearing loss. You can also make lifestyle changes to lessen your need for medications. You can get on a healthier path, in certain cases, with small changes to your diet and some exercise. These changes may also be able to lessen pain and water retention while reinforcing your immune system. You should schedule an appointment to have your hearing evaluated as soon as possible specifically if you are taking any ototoxic medication. It can be hard to detect loss of hearing at first because it advances very slowly. But make no mistake: you might not realize the ways it can impact your happiness and health, and catching it early gives you more choices for treatment.

Call Now
Find Locations